Alert archive / Kansas / Wind Chill Advisories in 2015
Wind Chill Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Jan 7, 2015, 3:29 PM CST for 23 counties in Kansas. It took effect at Jan 8, 2015, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2015, 3:29 PM CST (21:29 UTC)
- In effect from
- Jan 8, 2015, 12:00 AM CST
- Expired
- Jan 8, 2015, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -242 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
505 WWUS43 KTOP 072129 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CST WED JAN 7 2015 .ARCTIC HIGH PRESSURE WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE OUTLOOK AREA TONIGHT. THE COMBINATION OF BITTERLY COLD TEMPERATURES AND INCREASING WINDS WILL RESULT IN WIND CHILLS VALUES DROPPING INTO THE RANGE OF 15 BELOW ZERO TO 18 BELOW ZERO. KSZ008>012-020>024-026-034>040-054>056-058-059-081100- /O.NEW.KTOP.WC.Y.0003.150108T0600Z-150108T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 329 PM CST WED JAN 7 2015 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. * WIND CHILL VALUES...AS COLD AS 15 DEGREES BELOW ZERO TO 18 DEGREES BELOW ZERO. * IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 15 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. FROST BITE AND HYPOTHERMIA ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN. && $$
2 follow-up statements
453 WWUS43 KTOP 081051 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 451 AM CST THU JAN 8 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-081500- /O.CON.KTOP.WC.Y.0003.000000T0000Z-150108T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 451 AM CST THU JAN 8 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. * WIND CHILL VALUES...AS COLD AS 15 DEGREES BELOW ZERO TO 18 DEGREES BELOW ZERO. * IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 15 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. FROST BITE AND HYPOTHERMIA ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN. && $$
272 WWUS43 KTOP 081458 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 858 AM CST THU JAN 8 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-081600- /O.EXP.KTOP.WC.Y.0003.000000T0000Z-150108T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 858 AM CST THU JAN 8 2015 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING. WIND CHILL VALUES HAVE IMPROVED SOME SO THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. HOWEVER...STILL EXPECT WIND CHILL VALUES TO REMAIN IN THE NEGATIVE SINGLE DIGITS THROUGH THIS MORNING SO BE SURE TO DRESS ADEQUATELY AND COVER EXPOSED SKIN. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 7, 3:18 PM CST, 11 minutes earlier.
Area forecast discussion, Jan 7, 3:18 PM CST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 318 PM CST Wed Jan 7 2015 .SHORT TERM...(This Evening through Thursday) Issued at 302 PM CST WED JAN 7 2015 Water vapor imagery showed a broad mid-level trough in place across the eastern half of the U.S. with an elongated mid-level ridge to the west. As a result, northwesterly flow aloft prevailed with the center of the very strong surface high beginning to shift southeastward across the forecast area this afternoon. With northerly surface winds and mostly sunny skies under this surface high, conditions today have been frigid with temperatures in the teens and wind chill values remaining in the negative single digits. The center of the surface high is expected to shift southeast of the forecast area by the early overnight hours with winds quickly backing to the south-southwest into Thursday morning. This shift in the winds will result in our low temperatures likely occurring just after midnight and then gradually rising into Thursday morning. Despite these 'warming' temperatures, expect a decent pressure gradient to develop over the region on the back side of the exiting surface low, resulting in breezy south-southwesterly winds overnight. These breezy winds combined with lows in the single digits and negative single digits will result in wind chill values plummeting into the -13 to -18 range. As a result, have issued a Wind Chill Advisory for the entire forecast area from midnight through 9am Thursday. This tight pressure gradient should diminish some by mid to late afternoon on Thursday as surface low pressure moves into the area and a weak cold front tracks southeastward across the forecast area through the afternoon hours. Expect conditions to remain dry with only increased low/mid cloud cover with the frontal passage. With this advancing front, surface winds will veer back toward the northwest through the afternoon hours. High temperatures for Thursday should be able to rise into the upper 20s east to lower 30s west. .LONG TERM...(Thursday Night through Wednesday) Issued at 302 PM CST WED JAN 7 2015 The longer wave-length upper trough across the east central US will amplify on Thursday night and Friday. Strong low-level CAA across the northern and central plains will cause another surge of Arctic air southward across the CWA Thursday night into Friday. Overnight lows on Thursday night will be in the single digits and surface winds will be from the northwest at 10 to 20 MPH. Minimum wind chill indices may come close to advisory criteria Friday morning across the northern counties of the CWA. Friday will be mostly sunny but cold. Highs will only reach the teens. The winds will diminish through the afternoon hours, as the center of a surface ridge shifts southeast across the state of KS. Friday night, light winds and clear skies will allow overnight low to dip into the single digits. Some area may get down to near zero to around 1 below zero across the north central and northeast counties. Saturday through Sunday...the northwesterly flow aloft will become zonal as the longer wave-length trough across the eastern US fills and shift northeast across eastern Canada. A minor trough embedded within the the southern stream of the upper jet will move east-northeast across TX into OK and southeast KS. There may be enough lift ahead of this H5 trough for some light snow or flurries to develop across east central KS Sunday afternoon and evening. Highs will warm into the mid to upper 20s on Saturday with lower to mid 30s by Sunday. Monday through Tuesday, a more amplified upper level trough will move onshore across the pacific northwest and dig southeast into the southwestern US by early Tuesday morning, then move east into the southern plains on Wednesday. The ECMWF keeps the better ascent and moisture well south of the CWA across TX and OK. The GFS is a bit farther north and may provide eastern KS with a chance for light snow, perhaps some light snow accumulations. Highs will range from the mid 20s to the mid 30s. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1140 AM CST WED JAN 7 2015 Expect mostly VFR conditions this TAF period. The big focus will be on the winds and timing changes. Relatively high confidence in the shifts and general speeds, but may be slight variance in the actual directions due to the high pressure moving rapidly through the area. Start to see the potential with return flow to see some near BKN CIGS near the end first at KMHK terminal. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY from Midnight tonight to 9 AM CST Thursday FOR KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Gargan AVIATION...Drake
Hazardous weather outlook, Jan 7, 11:57 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1157 AM CST WED JAN 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-081800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1157 AM CST WED JAN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIND CHILL VALUES OF 10 TO 15 DEGREES BELOW ZERO ARE ANTICIPATED LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIND CHILL VALUES OF 10 TO 15 DEGREES BELOW ZERO MAY CONTINUE INTO EARLY THURSDAY MORNING...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Wind Chill Advisories in Kansas, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.